Connecticut, 2016Drought in Connecticut, November 1 to 30, 2016
November 1 to 30, 2016 · NWS BOX · 3 events in 3 counties and zones
In November, rainfall throughout much of northern Connecticut was below normal. This ranged from around an inch below normal in the Connecticut River Valley to over two inches below normal in parts of Tolland County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In November, rainfall throughout much of northern Connecticut was below normal. This ranged from around an inch below normal in the Connecticut River Valley to over two inches below normal in parts of Tolland County.
The Connecticut Department of Public Health continued a Drought Watch for Hartford and Tolland Counties in Northern Connecticut and a Drought Advisory for Windham County. Voluntary water conservation and adherence to any local water restrictions were encouraged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 31, 9:12 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Oct 31, 9:12 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1012 PM EDT Mon Oct 31 2016
.SYNOPSIS...
Large high pressure builds in from the west tonight and Tuesday
resulting in dry but cool weather. Turning milder Wednesday and
Thursday but low pressure and its attending cold front will bring
a round of showers and possible thunderstorms Thu/Thu evening.
Behind the front, cooler and blustery weather follows Fri and
possibly into next weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
No major changes to the forecast this evening. High pressure
remains in control. North winds and arrival of colder air
resulting in some ocean-effect clouds across the outer Cape, and
perhaps Nantucket at times. Previous forecast handled this pretty
well. Brought the forecast back in line with observed trends.
Previous discussion...
Large high pressure builds in from the west tonight. This will
result in mainly clear skies/light winds and an ideal night for
radiational cooling. Temperatures will quickly drop after sunset
given the relatively dry airmass in place. By daybreak Tuesday
morning, temps will have bottomed out in the 20s in many
locations. Even the urban heat islands of downtown
Boston/Providence should see low temps in the middle to upper 30s.
The mild spots will probably end up across portions of the
Cape/Nantucket, where NNW flow will continue to generate a fair
amount of ocean effect cloudiness.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday...
High pressure in control will result in a mostly sunny day with
light winds. Mid level temps warm significantly as upper level
trough lifts northeast of our region, but weak mixing/lowering sun
angle will delay this some at the surface. Nonetheless, afternoon
high temps should still reach into the middle 50s in many locations.
Tuesday night...
High pressure moves east of the region allowing low level moisture
to begin its return into southern New England. This may result in
some low clouds/fog patches developing late Tue night, but areal
extent/timing of this possibility remains uncertain. Low temps will
be much milder than tonight, with most locales bottoming out in the
upper 30s to the lower 40s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...
* Mild Wed/Thu with highs possibly 70+ Thu coastal plain
* Showers likely and possible T-storms, esp Thu aftn/evening
* Trend toward cooler and blustery weather Fri
* Low confidence forecast next weekend
Overview...
SE CONUS subtropical ridge briefly builds north along east coast
midweek before amplifying northern stream trof moves into New Eng
later Thu/Fri. Ahead of the trof, a period of mild temps is likely
Wed and Thu. However, the robust trof and attending cold front will
bring a period of showers and possible t-storms Thu into Thu
evening. A trend toward cooler weather will follow but models begin
to diverge on how they handle new northern stream energy dropping
into the long wave trof next weekend into early next week. The 00z
deterministic ECMWF which was most aggressive in developing a cutoff
low south of New Eng has completely backed off that solution in its
12z run and has a progressive shortwave rotating through late in the
weekend followed by upper ridging moving into New Eng early next
week. GFS shows the trof reloading across New Eng by late weekend
into early next week. Low predictability this far out so a low
confidence forecast although reality probably lies somewhere in
between. Will follow WPC guidance which suggest colder temps and
offshore low pres possibly bringing unsettled conditions to SE New
Eng.
Details...
Wednesday into Wednesday night...
High pres south of New Eng with milder air advecting into New Eng as
925 mb temps reach 14C. RH cross sections suggest some low clouds
may linger through the morning before some afternoon sunshine which
may limit heating somewhat but temps should soar well into the 60s.
Mainly dry weather through Wed night with just a low risk of a few
showers spilling into northern MA late Wed night as frontal wave
moves east from the Gt Lakes but bulk of shower activity will remain
to the north. Areas of low clouds and fog may redevelop Wed night.
Thursday into Thursday night...
Model consensus has frontal wave moving across central New Eng with
attending cold front dropping south across the region Thu
afternoon/evening. Strongest and most persistent forcing for ascent
and heavier showers will be along and north of the low track which
keeps it in northern New Eng. However, deep layer moisture, modest
forcing and marginal elevated instability suggests numerous showers
developing with isold t-storms possible. There are still some timing
differences but showers likely to be focused in the interior during
Thu, especially afternoon with showers shifting to the coastal plain
late Thu and especially Thu evening. With later arrival of showers
in the coastal plain and the possibility of some sunshine, temps
could reach 70+ in this region with cooler temps across northern MA
where more clouds and earlier arrival of showers. Temps falling
sharply behind the front late Thu/Thu evening from north to south.
Pre-frontal SW winds may gust to 20-25 mph, then gusty post-
frontal NW winds developing Thu night in cold advection pattern.
Friday...
Cold front well offshore with trof axis moving to the east and high
pres building in will yield sunshine, much cooler temps and gusty NW
winds.
Saturday through Monday...
Low confidence forecast due to significant model spread in the
handling of upstream northern stream energy. Sensible weather and
temps will depend on the degree of amplification of the trof and
where it sets up. For now, we leaned toward WPC guidance but
future forecast changes are likely.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...
Tonight...High confidence in VFR conditions. The exception will
be across the Cape/Nantucket where a scattered to broken deck of
marginal MVFR-VFR ocean-effect clouds will continue to affect
this region.
Tuesday...High confidence in mainly VFR conditions. Any left over
ocean effect clouds across the Cape/Nantucket diminish Tue morning.
Tuesday night...High confidence during the evening, but lower
confidence late. VFR for most of the evening. Some MVFR to
perhaps even localized IFR conditions may develop late Tue night
in some low clouds/fog patches.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Wednesday through Saturday/...
Wednesday...Moderate confidence. Patchy MVFR/IFR cigs in the
morning, then improving conditions. Stratus and patchy fog may
redevelop Wed night.
Thursday...Moderate confidence. Conditions lowering of MVFR/IFR as
numerous showers develop across the interior during Thu with showers
shifting to the coast late Thu and especially Thu evening. Isold
thunder possible. Conditions gradually improving to VFR later Thu
night. Gusty pre-frontal SW winds shifting to NW Thu evening and
continued gusty.
Friday into Saturday...Moderate confidence. Mainly VFR. Gusty NW
winds Fri.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...High confidence.
Tonight...Large high pressure slowly builds in from the west
tonight. Winds and seas will remain below small craft advisory
thresholds the rest of tonight.
Tuesday and Tuesday night...High pressure in control will keep winds
and seas well below small craft advisory thresholds.
Outlook /Wednesday through Saturday/...
Wednesday...High confidence. Generally SW winds with gusts to 20 kt.
Seas below SCA.
Thursday...Moderate confidence. Pre-frontal SW winds may gust up to
25 kt nearshore waters Thu afternoon. Winds shifting to NW Thu
evening with gusts to 30 kt developing. Numerous showers expected,
especially late Thu into Thu evening along with isolated T-storms
possible.
Friday...Moderate confidence. NW gusts to 25-30 kt expected.
Saturday...Moderate confidence. Westerly winds below SCA.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...KJC/Frank
NEAR TERM...Belk/KJC/Frank
SHORT TERM...Frank
LONG TERM...KJC
AVIATION...Belk/KJC/Frank
MARINE...Belk/KJC/Frank
Hazardous weather outlook, Oct 31, 3:08 PM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT MON OCT 31 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-012015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
408 PM EDT MON OCT 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-012015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
408 PM EDT MON OCT 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Drought, Hartford
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Hartford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
At the beginning of November, the U.S. Drought Monitor had Hartford County under Severe Drought (D2) conditions. Then the U.S. Drought Monitor expanded the Extreme Drought (D3) designation into Hartford County on November 15th.
Drought, Tolland
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Tolland forecast zone
- Reported by
- Drought Monitor
At the start of November, the U.S. Drought Monitor continued the Severe Drought (D2) designation in western Tolland County, with Moderate Drought (D1) to the east. By the end of November, most of Tolland County was encompassed in Severe Drought (D2), with Extreme Drought (D3) in the far northwest portion of the county.
Drought, Windham
- When
- November 1, 12:00 AM EST to November 30, 12:00 AM EST
- Where
- Windham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.827, -71.977 (the zone’s center; the record gives no point)
At the beginning of November, the U.S. Drought Monitor indicated all of Windham County was under Moderate Drought (D1) conditions. However, during November 29 to 30, the western third of the county was under Severe Drought (D2) conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, November 1 to 30, 2016$8.5 million · 3 events
- Drought in Mississippi, November 1 to 30, 2016$1.5 million · 30 events
- Drought in Georgia, November 1 to 30, 201696 events
- Drought in Louisiana, November 1 to 30, 2016$500,000 · 5 events
- Drought in Tennessee, November 1 to 30, 201638 events
- Drought in Alabama, November 1 to 30, 201637 events
- Drought in Massachusetts, November 1 to 30, 201622 events
- Drought in Kentucky, November 1 to 30, 201622 events
- Drought in Mississippi, November 1 to 30, 201618 events
- Drought in Alabama, November 1 to 30, 201614 events
- Drought in North Carolina, November 1 to 30, 201613 events
- Drought in Alabama, November 1 to 30, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665408, 665411, 666223.